Skip to Accessibility Tools Skip to Content Skip to Footer

Prednisone Came Before a Fall

“Throw yourself onto the court,” the tennis coach was saying.

We were practicing serve and volley. The idea is that you get a head start by being part-way into the court as you approach the net for a put away.

He of course wasn’t saying to literally throw yourself down. The way he said it made me laugh. I thought about all the times I’ve landed on the ground due either to weakness or overdoing it.

Dealing with GVHD side effects

One time it happened when I was recovering from my fourth stem cell transplant. I was on 40 milligrams of prednisone. This is considered a high dose.1 My doctors had prescribed it to treat graft vs. host disease. This is when the donor’s cells attack the recipient’s. It was manifesting in stomach problems.

Many consider prednisone a miracle drug. But it also has side effects. Atrophy of the muscles, leading to weakness, is one of them. It is especially common in the upper legs.2 This is where I had it.

Something’s not right

One warm, sunny day, I wanted to walk my Labrador retriever. But I had the strangest sensation in my legs. I felt like I couldn’t lift my feet. I went out anyway. I wobbled and wove. A friend with a dog stopped to talk to me. My feet felt like they were in quicksand. For some reason, I felt like I had to lean back to keep my balance. It was hard to focus on what the friend was saying. It was embarrassing. I hoped the friend didn’t notice.

We parted ways. A few minutes later, my feet wouldn’t lift off the ground at all. As I tried to give my body a jump start, I leaned back even further. I fell back onto the sidewalk, hitting my head. My dog sat down beside my head.

People came over. I try to remember to always carry my phone now. I didn’t have one with me then. Someone called my son. He was living at home, working in the area after college graduation. Someone called an ambulance. My son followed me to the hospital.

They looked me over and did some tests. I did not have a concussion. It was one of several occasions in which I was dehydrated. This had led to an electrolyte imbalance. Muscle weakness is a symptom of electrolyte imbalance. Two of my electrolytes, potassium and sodium, were out of whack. My sodium was too low, and my potassium was too high.

Lions and tigers and bears, oh my!

For immediate relief, I received IV fluids.

Physical therapy and a diet change

For the longer term, I would need physical therapy to strengthen my muscles. I would need to eat salty foods and take a salt tablet to raise my sodium levels. I would need to take a disgusting liquid medicine to lower my potassium levels.3

You might think that being told to eat salty snacks is not a bad prescription. I didn’t mind, but I’m more of a sugar person. If they said to eat a bag of cookies, that would be something else.

I had a lot of work to do. It took great effort to even stand up from a chair and sit back down. Some people don’t like physical therapy, but it was great for me.

I had a couple of caring therapists who made it fun, although it wasn’t always easy. I started out on a stationary bike to get loosened up. Somehow I even managed to fall off the bike. Luckily I didn’t get hurt. A therapist had been standing nearby. After that, they stood even closer.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The Blood-Cancer.com team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

  1. Steroids (oral). American Osteopathic College of Dermatology. Available at https://www.aocd.org/page/SteroidsOral
  2. What is Steroid Myopathy? Vasculitis Foundationhttps. Available at: //www.vasculitisfoundation.org/mcm_faq/what-is-steroid-myopathy/
  3. Kayexalate Drug Description. RxList. Available at: https://www.rxlist.com/kayexalate-drug.htm#indications

Comments

  • Ann Harper moderator
    8 months ago

    How are you doing now? Recently I was dehydrated. I started to get leg cramps in the middle of the night that were extremely painful. You must have been pretty scared. Luckily you didn’t get hurt and found out the reason for your problem.

  • Ronni Gordon moderator author
    8 months ago

    I’m doing well! Thanks for asking!

  • Poll